Pmr and prenisalone

Hi everyone hope you are all relatively pain free. Can anyone answer a question for me? I have been on prednisalone 15mg for 3 weeks, I had a blood test last week and GP appointment today. My ESR has fallen to 17 which I am told is within normal limits. I mentioned that some mornings I wake up in pain which is not severe more uncomfortable and she wants to increase the prednisalone to 20mg a day. I was expecting the dose to be decreased not increased. Has anyone got any advice about what I should do? She is also referring me to a rheumatologist.

Thanks in advance


7 Replies

  • Carolpolla, if your ESR was much higher at diagnosis and is now within a perfectly normal range at 17, then it shows that your inflammation is responding to the 15mg starting dose.

    You mention that you wake up in discomfort "some" mornings - if by that you mean a certain amount of stiffness that wears off during the day then that is to be expected if many of us are anything to go by!

    We can expect our initial symptoms to improve by around 70% within a few days of starting steroids - very few sufferers experience complete resolution of their pain/stiffness whilst reducing down through the doses.

    If your symptoms have improved alongside your now normal ESR, then I can't understand why you are being asked to increase the steroids from 15 to 20mg at this stage. But neither should you expect to decrease the dose after just 3 weeks, even with improved symptoms. You should remain on the starting dose for at least 4 weeks and ideally 6 weeks before considering a reduction. If during that time your symptoms worsen rather than continue to improve, then it would be understandable for the GP to suggest an increase in dose.

  • Thank you for your reply's I am concerned about taking a higher dose of Prednisalone I told my gp that it felt about 70% better and it is nowhere near as painful as it was before starting treatment and yes it does wear off after about 3 hours. Sounds like this is "normal". She originally wanted me to reduce by 2.5mg every 3 weeks but I think I will continue on 15mg a day for another few weeks and see what happens.

    Thanks again for your help.

  • Hi Carolpolla,

    You don't say what your readings were at outset, and although you are now within "Normal" range, your GP is obviously still worried about the pains you are getting. Are they the same as before diagnosis? It makes a change for GPs to want to increase the dose, (they usually want the opposite) but I would follow her advice, she is concerned about something. Can you try speaking to her again?

    In the great scheme of things, does it matter if you go up to 20mg (or try 17.5mg - as long as you have white 5mg tabs you can cut them) and see if that gets rid of the pain completely. No point in taking the medication at a level that is too low to control the inflammation - in that scenario you get the worst of both worlds! DL

  • I think you need another 3 weeks at 15mg - look at this paper and show it your GP as it is aimed at her.

    They use 15mg for 6 weeks, 12.5mg for 6 weeks and then reduce to 10mg.

    Almost all of us wake in the morning with stiffness which will wear off once the pred is working. It doesn't work immediately, it takes about 2 hours from swallowing the pill to the peak level of pred in the blood, then it takes a bit longer to work altogether. If you try taking the pred at (say) 6am when you first wake and then settling down for another couple of hours in bed you will find the stiffness far less when you get up.

    The optimum time to take pred is at 2am - the peak level in the blood is then at 4am just before the substances that cause the inflammation are shed in the body at about 4.30am. Most people don't want to wake in the middle of the night but several people have done that and get up in the morning with no stiffness at all. For a few it has worked taking the pred just before bed as they go to bed about midnight.

  • Thank you for that info, what you are saying sounds reasonable and fits in with what is happening. I thought about taking the prednisalone at 4am as I usually wake up then but was concerned about taking it on an empty stomach. Do you think it's ok to take with milk or maybe a couple of spoons of yogurt?

    Thanks for your help it is much appreciated.

  • Several people have taken a sandwich or a yoghurt to bed with them to save having to get up. Some ladies have used just yoghurt to "line their stomach" as the omeprazole they were given by the doctor made them ill in one way or another. Only you can find out - I have taken all forms of pred with no more than that and have no stomach problems. But everyone is different. If you can work it out 4am would be a pretty good time to try since you are awake anyway.

  • I can't find my original ESR reading but may have been 25? Does that sound about right?

You may also like...